Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 3:44 AM CDT for Clinton County, Madison County, Marion County, Illinois. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 3:44 AM CDT (08:44 UTC)
- Expired
- Mar 27, 2020, 4:28 AM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clinton County, IL, Madison County, IL, Marion County, IL
The radar
The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:45 AM CDT | HAIL 1 | 1 Se Glen Carbon, IL | |
| Mar 27, 3:45 AM CDT | HAIL 1 | 1 Wsw Edwardsville, IL | |
| Mar 27, 3:58 AM CDT | HAIL 1.5 | 1 Se Highland, IL | REPORT FROM MPING: PING PONG BALL (1.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS53 KLSX 270844
SVRLSX
ILC027-119-121-270945-
/O.NEW.KLSX.SV.W.0016.200327T0844Z-200327T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
344 AM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Clinton County in south central Illinois...
Southeastern Madison County in southwestern Illinois...
Central Marion County in south central Illinois...
* Until 445 AM CDT.
* At 344 AM CDT, a severe thunderstorm was located near Edwardsville,
moving east at 65 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Collinsville, Edwardsville, Glen Carbon, Wood River, Highland,
Troy, Bethalto, Maryville, Pontoon Beach, South Roxana, Roxana, St.
Rose, St. Jacob, Marine, Alhambra, Omega, Stephen Forbes Station,
Fairman, Boulder and Jamestown.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois between exits 23 and 30.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9007 3889 9006 3891 8964 3888 8964
3887 8960 3874 8959 3874 8870 3866 8870
TIME...MOT...LOC 0844Z 268DEG 58KT 3880 8989
HAIL...1.00IN
WIND...<50MPH
$$
BSH2 follow-up statements
395
WWUS53 KLSX 270907
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
407 AM CDT Fri Mar 27 2020
ILC119-270916-
/O.CAN.KLSX.SV.W.0016.000000T0000Z-200327T0945Z/
Madison IL-
407 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Illinois.
LAT...LON 3867 8960 3874 8960 3874 8870 3866 8870
TIME...MOT...LOC 0906Z 272DEG 58KT 3876 8944
$$
ILC027-121-270945-
/O.CON.KLSX.SV.W.0016.000000T0000Z-200327T0945Z/
Clinton IL-Marion IL-
407 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN CLINTON AND CENTRAL MARION COUNTIES...
At 406 AM CDT, a severe thunderstorm was located over Beaver Creek,
moving east at 65 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
St. Rose, Omega, Fairman, Jamestown, Boulder, Stephen Forbes Station,
Tonti, Keyesport, Alma, Brubaker and Stolletown.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 8960 3874 8960 3874 8870 3866 8870
TIME...MOT...LOC 0906Z 272DEG 58KT 3876 8944
HAIL...1.00IN
WIND...<50MPH
$$
BSH136
WWUS53 KLSX 270928
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
428 AM CDT Fri Mar 27 2020
ILC027-121-270937-
/O.CAN.KLSX.SV.W.0016.000000T0000Z-200327T0945Z/
Clinton IL-Marion IL-
428 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON AND CENTRAL
MARION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Illinois.
LAT...LON 3867 8960 3874 8960 3874 8870 3866 8870
TIME...MOT...LOC 0924Z 268DEG 58KT 3877 8899
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:40 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 27, 12:40 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1240 AM CDT Fri Mar 27 2020 .UPDATE... Issued at 934 PM CDT Thu Mar 26 2020 Very little has changed to overall thinking for the remainder of tonight. Present indications are that thunderstorms will develop across east-central KS into west-central MO between 04-06z as convergence associated with the southwesterly LLJ allows parcels within the slope frontal zone to reach the LFC. The thunderstorms will then track quickly eastward at near 50 mph along/north of the I-70 corridor through the overnight hours. MUCAPE of 500-1000 j/kg and steep mid level lapse rates along with strong deep layer shear would continue to favor elevated supercells with a large hail threat, potentially greater than 2 inches in diameter. Glass && .SHORT TERM... (Through Late Friday Night) Issued at 423 PM CDT Thu Mar 26 2020 Earlier shower and thunderstorm activity has moved east of the area and not much has been able to develop over the area this afternoon as a shortwave ridge has built into the region. Much of the area has managed to clear out this afternoon except over northeast Missouri and west central Illinois which is north of quasi-stationary front. The RAP/NAM show this front sinking southward through this evening. Thunderstorms are expected to develop over eastern Kansas/western Missouri later this evening as low level moisture convergence increases ahead of a weak shortwave trough that will move across the area tonight. Thunderstorms will likely congeal into a MCS after midnight that will move east across Missouri with forecast 700-500mb lapse rates >7C/km. This will bring the threat for very large hail, particularly over central MO well as damaging winds. This MCS will gradually weaken as it moves east into Illinois late tonight into early Friday. GFS/NAM have the front lingering over the southern part of the CWA early on Friday before it begins to move back north as a warm front late in the day. Upper ridge will move across the area early in the day which suppress chances somewhat, but then chances will increase late in the afternoon and evening as upper flow begin to turn out of the southwest in advance of an upper low coming out of the western CONUS. If thunderstorms are able to develop along the warm front, then MLCAPES will be in excess of 2000 J/kg and deep layer shear will be in excess of 60kts, so supercells will be possible over the area. Have kept with above normal temperatures tonight into Friday night. Britt .LONG TERM... (Saturday through Next Thursday) Issued at 423 PM CDT Thu Mar 26 2020 Thunderstorms will continue Saturday into Saturday night as the warm front will move north of the area and a cold front will sweep across the area late Saturday. Once again, there will be sufficient instability/shear across the area for organized severe storms along the cold front over eastern Missouri into Illinois. All hazards will be possible including large hail, damaging winds, and a few tornadoes. In addition, outside of the thunderstorms, the strong surface low that is moving across the Upper Midwest will cause a tight pressure gradient over Missouri and Illinois this weekend which will likely cause wind gusts on Saturday and Sunday of 30-40 mph. This system will move off to the east, and then another system will move into the region early next week bringing showers to the area on Tuesday. Britt && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1224 AM CDT Fri Mar 27 2020 Showers and thunderstorms will track east along the Interstate 70 corridor from Kansas City to Columbia to St. Louis through the overnight hours impacting KCOU and KSTL/KSUS/KCPS. The strongest/severe storms will have a threat of large hail and gusty winds. KUIN may remain just north of the thunderstorm activity and see only showers. The lionshare of the storms should pass to the east of all the terminals between 12-15z with showers lingering in their wake and ending by 17z. Otherwise stratus has spread southward across the area in the wake of the earlier cold frontal passage bringing IFR flight conditions. I think IFR to MVFR flight conditions will persist through much of Friday, with improvement to VFR at KCOU and the St. Louis terminals around 23-01z. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 324 PM CDT Thu Mar 26 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 324 PM CDT Thu Mar 26 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely late tonight. A few of these storms may become severe, particularly across central and east central Missouri. The primary threat will be large hail, with damaging winds also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance for thunderstorms will continue Friday morning, then more thunderstorms are likely for much of the area Friday afternoon through Saturday. A few strong to severe storms are possible early Friday and again Friday afternoon through Friday night, with large hail and damaging winds the main threats. Another round severe storms will be possible on Saturday into Saturday evening with large hail, damaging winds, and possible tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Britt
In the hours before
Local storm report, Mar 27, 3:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL FLORISSANT 38.80N 90.32W
03/27/2020 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&Local storm report, Mar 27, 3:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
337 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL SPANISH LAKE 38.78N 90.21W
03/27/2020 M1.25 INCH ST. LOUIS MO PUBLIC
VIA TWITTER.
&&
KDLocal storm report, Mar 27, 3:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM HAIL 2 NE WENTZVILLE 38.83N 90.84W
03/27/2020 E1.00 INCH ST. CHARLES MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Mar 27, 3:39 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM HAIL WARRENTON 38.82N 91.14W
03/27/2020 E1.00 INCH WARREN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Mar 27, 3:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM HAIL 2 W SAINT CHARLES 38.80N 90.55W
03/27/2020 E1.50 INCH ST. CHARLES MO PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&Local storm report, Mar 27, 3:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM HAIL 3 NE SAINT CHARLES 38.83N 90.48W
03/27/2020 E1.00 INCH ST. CHARLES MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 2:51 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 54 min |
| Mar 27, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Marion | 59 min |
| Mar 27, 4:11 AM CDT | Flash Flood Warning | LSX | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.